Thunderstorm Wind, Sheridan
- When
- July 9, 11:30 PM MST
- Where
- Sheridan County, 15 mi N of Plentywood
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 48.997, -104.570
Strong thunderstorms developed in far southern Saskatchewan late in the evening on July 9th. These storms quickly intensified to severe limits just before midnight and affected portions of extreme northeast Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Strong thunderstorms developed in far southern Saskatchewan late in the evening on July 9th. These storms quickly intensified to severe limits just before midnight and affected portions of extreme northeast Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 9, 8:13 PM MST, 3 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 913 PM MDT WED JUL 9 2008 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT... WNW TO ESE ORIENTED COLD FRONTAL BOUNDARY HAS CREPT S INTO OUR N ZONES THIS EVE. THIS SEPARATES HOT AND DRY AIR TO ITS S FROM COOLER...MOISTER...MORE UNSTABLE AIR TO THE N. 2 SURFACE LOW PRESSURE WAVES RIDING SE ALONG IT...ONE ASSOCIATED WITH EARLIER CONVECTION THAT HAS MOVED INTO W ND. THE OTHER WAVE WAS N OF HVR. A COUPLE OF ISOLATED TSTORMS MOVING INTO OUR EXTREME NE THIS EVE...WHICH RUC AND NAM SHOW ASSOCIATED WITH MAIN VORTICITY CENTER. THIS MOVES OUT OF THE AREA BY MIDNIGHT AND MODELS SHOW AIRMASS BECOMING LESS UNSTABLE DURING NIGHT AS WELL. WILL UPDATE TO ADJUST POPS/CLOUDS LOCATION FOR EVE ONLY. FARTHER UPSTREAM...A SEVERE BOWING TSTORM NEAR YYN MOVING SSE HAS PRODUCED WALNUT-SIZE HAIL. THIS LIKELY TO WEAKEN QUITE A BIT BEFORE ANY THREAT TO OUR AREA. SIMONSEN PREVIOUS SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY...CLOUDS AND A FEW SHOWERS AND THUNDERSHOWERS WILL LINGER INTO THE EVENING IN THE FAR EASTERN ZONES. OTHERWISE...A FLAT SHORTWAVE RIDGE WILL PRODUCE MOSTLY CLEAR AND DRY CONDITIONS. A VIGOROUS UPPER LEVEL TROUGH WILL MOVE INTO THE PACIFIC NORTHWEST TOMORROW. A SURFACE LOW WILL DEVELOP AHEAD OF THE TROUGH AND TRACK ACROSS SOUTHERN SASKATCHEWAN. A PRE- FRONTAL SURFACE TROUGH WILL MOVE THROUGH THE REGION AROUND MIDDAY. BEHIND THE SURFACE TROUGH A WEST WIND OF 15 TO 25 MPH WILL DEVELOP. THIS WILL BRING DRIER AIR IN FROM THE WEST AND WITH WARM TEMPERATURES WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. SEE FIRE WEATHER DISCUSSION BELOW FOR MORE INFORMATION. THE AFOREMENTIONED SHORTWAVE WILL PASS ALONG THE INTERNATIONAL BORDER THURSDAY NIGHT AND DRIVE A STRONG COLD FRONT THROUGH THE CWA. STRONG NORTHWEST WINDS ARE LIKELY WITH THE FRONTAL PASSAGE ALONG WITH ISOLATED SHOWERS AND THUNDERSTORMS. HOWEVER...THE ATMOSPHERE WILL BE DRY SO COVERAGE WILL BE LIMITED. 850MB TEMPERATURES COOL TO 8 TO 10C BY FRIDAY MORNING AND ONLY RECOVER SLIGHTLY THROUGH THE DAY. THEREFORE...MOST LOCATIONS WILL ONLY REACH THE 70S. 850MB WINDS OF 30 TO 35KT WILL ALLOW FOR STRONG NORTHWEST SURFACE WINDS TO CONTINUE. GIVEN THE PROLONGED NATURE OF THE WIND WILL GO AHEAD AND ISSUE A LAKE WIND ADVISORY FROM NOON THURSDAY TO 9 PM FRIDAY. AJZ .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY... MODELS IN GOOD AGREEMENT THROUGH THE EXTENDED PERIOD. UPPER TROF SLIDES THROUGH CENTRAL CANADA SATURDAY WITH RECOVERY FROM THE COOL AND WINDY WEATHER. RIDGE THEN BEGINS TO BUILD EASTWARD FOR A RETURN TO HOT AND DRY WEATHER FOR THE EARLY PART OF THE WEEK. TROF DIGGING INTO THE PACIFIC NORTHWEST BROAD ENOUGH TO SHIFT THE RIDGE AXIS INTO THE DAKOTAS...OPENING MONTANA TO SOUTHWEST FLOW ALOFT WHICH IS SLIGHTLY MORE FAVORABLE FOR THUNDERSTORM DEVELOPMENT. LIMITING FACTOR MAYBE LACK OF MOISTURE BUT SHORTWAVES EJECTING FROM THE WESTERN TROF WILL FLATTEN THE RIDGE ENOUGH TO COOL THE AIRMASS TO OVERCOME SOME OF THIS LIMITATION FROM MONDAY NIGHT ONWARDS. FEW CHANGES TO THE FORECAST AS GENERAL TREND SEEMS TO FIT THE SITUATION. EBERT PREVIOUS LONG TERM DISCUSSION...ALTERNATING SHORT HOT AND COOLER SPELLS AS THE WESTERLIES REMAIN FAIRLY ACTIVE FOR JULY. PRECIP CHANCES ARE QUITE LIMITED. THE LONG TERM PERIOD BEGINS IN A COOL AND DRY FRI NIGHT THUR SAT NIGHT...NW FLOW BEHIND THE UPPER TROUGH PASSAGE. AN UPPER TROUGH FROM THE GULF OF AK MOVES SE IN BC...INTENSIFYING AND DIGGING S SUN AND MON TO PAC NW/S BC BORDER. THIS PUTS NE MT INTO A BACKING UPPER FLOW FROM THE SW...BRINGING WARM ADVECTION. A THERMAL LOW MOVES OVER THE AREA MON...WITH 850 TEMPS 24-28C OVER OUR AREA AND THICKNESSES WELL INTO THE UPPER 570S DAM. THIS CONTINUES INTO TUE AND WED. THE BACKING FLOW SLOWS THE APPROACH OF A COLD FRONT WITH THE THERMAL LOW REMAINING OVER OUR AREA TUE. SHORTWAVES DURING THIS TIME LOOK WEAK AND THE AIRMASS QUITE DRY...BUT THAT EXPECTED IN A HOT AIRMASS. WOULD STILL EXPECT AT LEAST A LITTLE CONVECTION DURING THIS TIME...AND THERE WILL BE WEAK SURFACE WAVES IN THE THERMAL LOW TO FOCUS ON. MODELS THOUGH SHOW MEAN RH BELOW 40 PCT...SOMETIMES BELOW 30 PCT IN HOT AIRMASS DURING THIS TIME...SO NOT EXPECTING A LOT OF STORM COVERAGE. ONE INTERESTING POSSIBILITY THOUGH IS AN INFLUX OF MOISTURE NORTHWARD IN THE PLAINS STATES. MODELS MOVE MOST OF THIS INTO ND...BUT REACHING OUR E IS A REAL POSSIBILITY FOR A SHORT TIME ABOUT LATE MON NIGHT...WHERE GFS DEW POINTS REACH 55-60F...WHILE REST OF THE AREA IS MUCH DRIER. WILL RAISE POPS IN OUR E. MOST MODELS IN GOOD AGREEMENT WITH THE PATTERN...BUT VARYING SOME AS TO WHETHER THE UPPER TROUGH FROM NW CLOSES OFF AND HOW FAR S IT REACHES INTO BC AND PAC NW. LATEST ECMWF APPEARS AN OUTLIER AND IS DISCARDED WITH A MUCH WEAKER SOLUTION. SIMONSEN && .AVIATION... VFR WITH MOSTLY CLEAR SKIES BUT SOME THUNDERSTORMS HAVE MOVED SOUTHEAST TO JUST NORTHEAST OF THE SCOBEY AREA FROM SASK THIS EVENING. THESE STORMS ARE NOT SEVERE BUT ARE TRACKING AT 35 TO 40 MPH SO SOME WIND GUSTS TO 40 TO 45 MPH ARE POSSIBLE IN THE PLENTYWOOD AREA UNTIL 10 PM. A COLD FRONT IS EXPECTED ACROSS THE REGION LATE ON THURSDAY...WITH GUSTY WINDS AND A FEW THUNDERSTORMS POSSIBLE WITH THE FRONTAL PASSAGE. RAE/TFJ && .FIRE WEATHER... A WEST WIND OF 15 TO 25 MPH WILL DEVELOP AHEAD OF AN APPROACHING COLD FRONT THURSDAY AFTERNOON. THE WEST WIND WILL BRING DRIER AND HOTTER AIR INTO THE REGION... WHICH WILL PRODUCE RELATIVE HUMIDITY VALUES IN THE TEENS. CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP. HOWEVER...FIRE DANGER REMAINS LOW TO MODERATE BASED ON THE GREENNESS OF THE FUELS...WHICH WILL COUNTER THE CRITICAL WEATHER CONDITIONS. THEREFORE...NO HIGHLIGHTS ARE EXPECTED. AJZ && .GLASGOW WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY FROM 12 PM THURSDAY TO 9 PM MDT FRIDAY FOR FORT PECK LAKE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 305 PM MDT WED JUL 9 2008 MTZ017-022-023-101000- CENTRAL AND SOUTHERN VALLEY-GARFIELD-MCCONE- 305 PM MDT WED JUL 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE FROM NOON MDT THURSDAY TO 9 PM MDT FRIDAY AS A PROLONGED PERIOD OF WINDY CONDITIONS IS EXPECTED ACROSS FORT PECK LAKE. A WEST WIND OF 15 TO 25 MPH WILL DEVELOP AROUND MIDDAY THURSDAY AHEAD OF AN APPROACHING COLD FRONT. THE COLD FRONT WILL CROSS THE REGION THURSDAY NIGHT WITH THE WIND SWITCHING TO THE NORTHWEST AT 15 TO 25 MPH...WITH GUSTS TO 35 MPH. THE WIND WILL DIMINISH TO 10 TO 20 MPH OUT OF THE NORTHWEST EARLY FRIDAY MORNING...AND THEN INCREASE TO 20 TO 30 MPH...WITH GUSTS TO 40 MPH..BY MID-MORNING. THE WIND WILL THEN DIMINISH FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 175 km away, was scanning. The volume nearest the first event began at 06:30 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101718, 101719, 101720.